Alert archive / West Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 96, NWS Blacksburg, VA

June 11, 1995Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 1995, 4:39 PM EDT for Mercer County, West Virginia. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
Jun 11, 1995, 4:39 PM EDT (20:39 UTC)
Expired
Jun 11, 1995, 5:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The nearest sounding before it

Huntington/Tri S, WV (KHTS), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Huntington/Tri S, WV at 12:00Z on 1995-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Huntington/Tri S, WV at 12:00Z on 1995-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 112037 RRA
SVRRNK
WVC055-112130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SUN JUN 11 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...MERCER COUNTY
 
AT 439 PM EDT...A SEVERE THUNDERSTORM WAS BETWEEN CAMP CREEK AND
PRINCETON IN CENTRAL MERCER COUNTY. THIS STORM WAS MOVING TO THE
EAST AT 20 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
DD/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:44 AM EDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 11, 9:44 AM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT SUN JUN 11 1995

RECOMMENDATIONS...

RDU...POPS LOW FOR TODAY.  NEED HIGH CHC PIEDMONT AND LIKELY IN
MTNS. TEMPS LOOK O.K.

WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE
CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST
NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES.  BUMP UP POPS
ACRS SRN PIEDMONT.

JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA!

CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S.  HOW ABT LOW TO MID?
OTRW O.K.  FFA IS A GOOD MOVE.

DISCUSSION...

TODAY WL BE ANOTHER ACTIVE DAY HERE.  QUICK ANALYSIS SHOWS FNT
XTNDING FM CNTRL OH TO WRN TN.  COUPLE OF TSTMS OVR ERN KY ATTM.
MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE
OVR 3000.  HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH.  IN ADDITION
...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC
AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT.

XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY...
SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE
12 TO 14 DEGS AND PW REMAINS HIGH.  SML CREEKS/CULVERTS OVR SRN
PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES
ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN.

DESROSIERS

In the hours before

Special weather statement, Jun 11, 1:28 PM EDT, 3 hours 11 minutes before
WVZ045-111835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
   GREENBRIER COUNTY...

AT 128 PM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS FROM NICHOLAS COUNTY IN WEST VIRGINIA SOUTHWEST TO
BUCHANAN COUNTY IN SOUTHWEST VIRGINIA MOVNING EAST AT ABOUT 15 MPH.
NO SEVERE WEATHER WAS OCCURING AT 128 PM...BUT SOME OF THE STORMS
WERE ACCOMPANIED BY BRIEFLY VERY HEAVY RAIN AND GUSTY WINDS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT.  AFTER THE NUMEROUS SHOWERS
AND THUNDERSTORMS OF THE LAST SEVERAL DAYS HAVE SATURATED THE
SOIL... SOME OF THE THUNDERSTORMS MAY PRODUCE ENOUGH RAIN TO CAUSE
FLASH FLOODING.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CONTAINING LARGE
HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING.

NOGUEIRA
Special weather statement, Jun 11, 3:00 PM EDT, 1 hour 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH
COUNTIES UNTIL 6 PM EDT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE
AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY...
ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA
PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT..

...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT
FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND
CENTRAL MOUNTAINS OF NORTH CAROLINA...

AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO
BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS
ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS
AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE
SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNI(NG THIS DEVELOPING WEATHER SITUATION.

KK
Special weather statement, Jun 11, 3:01 PM EDT, 1 hour 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH
COUNTIES UNTIL 6 PM EDT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE
AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY...
ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA
PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT..

...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT
FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND
CENTRAL MOUNTAINS OF NORTH CAROLINA...

AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO
BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS
ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS
AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE
SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KK
Local storm report, Jun 11, 3:08 PM EDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 P
DESROSIERS
Local storm report, Jun 11, 3:10 PM EDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT
11/1400 L        ALLEGHANY CO NC       PINEY CREEK ROAD WASHED OUT

11/1430 L        WYTHE CO VA           3/4 INCH HAIL IN WYTHEVILLE

11/1420 L        WYTHE CO VA           NICKEL SIZED HAIL ON INTERSTATE
                                       81 AT MILE MARKER 77

11/1440 L        ROANOKE CO VA         DIME SIZED HAIL 1/2 WAY BETWEEN
                                       ROANOKE CITY AND BOONES MILL

11/1410 L        FLOYD CO VA           INDIAN VALLEY LIGHTNING SPLIT
                                       TREE

11/1459 L        ROANOKE CO VA         DIME SIZED HAIL IN VINTON
11/1505 L        BEDFORD CO VA         DIME TO PEA SIZED HAIL ON
                                       ROUTE 24 JUST INSIDE COUNTY
                                       LINE

GALLOWAY
Local storm report, Jun 11, 3:19 PM EDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT
11/1400 L        ALLEGHANY CO NC       PINEY CREEK ROAD WASHED OUT

11/1430 L        WYTHE CO VA           3/4 INCH HAIL IN WYTHEVILLE

11/1420 L        WYTHE CO VA           NICKEL SIZED HAIL ON INTERSTATE
                                       81 AT MILE MARKER 77

11/1440 L        ROANOKE CO VA         DIME SIZED HAIL 1/2 WAY BETWEEN
                                       ROANOKE CITY AND BOONES MILL

11/1410 L        FLOYD CO VA           INDIAN VALLEY LIGHTNING SPLIT
                                       TREE

11/1459 L        ROANOKE CO VA         DIME SIZED HAIL IN VINTON
11/1505 L        BEDFORD CO VA         DIME TO PEA SIZED HAIL ON
                                       ROUTE 24 JUST INSIDE COUNTY
                                       LINE

GALLOWAY

Nearby

Severe Thunderstorm Warnings in West Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.